PDA

View Full Version : Gaining Weight



artistladie
08-25-2012, 10:42 AM
I was diagnosed with Lupus 4 months ago. I've had 3 regimens of Pregnizone. I am now on Methotrexate 2.5 mg 6 tabs once a week. I am gaining weight rapidly and my hair is breaking off. Has anyone else had that problem?? On my good days I walk about a mile and cut the grass once a week to get the exercise, however the next couple days I have bad days. Any suggestions?

SleepyInSeattle
08-25-2012, 02:01 PM
Many people gain weight on steroids (prednisone, etc), but it seems like most of it will come off again once you are off of them....
I have heard a lot of folks say that they are just absolutely starving the whole time they're taking them. They also make you carry weight differently on your body. I lost a bunch of weight on Prednisone, but my body reacts weird to a lot of things; I don't think my reaction was typical. I don't know about the hair loss/breakage...

Methotrexate can cause hair to thin quite a bit, unfortunately. Mine seems to be falling out in gobs. :-(
But I don't think it typically causes weight gain - for some people the opposite happens because the Mtx can cause nausea and upset stomach.

I bet you're still experiencing gain from the steroids...but it'd be a good idea to ask your doc. Any sudden weight changes should be discussed with him/her for sure.

kim,l
08-25-2012, 10:06 PM
yes prednisone can make you gain weight. and mexotrexate can make you feel bloated and and have upset stomach. as far as your hair falling out this can also be a sign of lupus. different drugs do different things to people. hugs kim

Mica
08-26-2012, 11:53 AM
UGH, mexotrexate made me loose like 80% of my hair and it still never grew back to what it originally was and I was like 16 so people constantly brought it up. Luckily i'm not bald anymore but it's still pretty thin and breaks, and takes forever to grow. Luckily I never had the weight problem with the steroids like a lot of people on here do. I do know that the bit of weight I do get is in weird places. Also watch what your eating I know the prednisone makes you hungry and crave things but moderate it. If your weight is becoming a huge problem for you start cutting back little things in your diet. Like when I cook instead of 1/4c of butter I substitute it for something healthier for you. Oh and if your a big soda drinker cut that back too, you will notice a difference. Again these are just suggestions so you dont have to do any of it. I have to wonder that you might be pushing yourself with that mile, maybe spread it out throughout the week so it's not all in one day. Do you have issues with the sun I can't be outside very long because it makes me sick, even if you don't have huge problems with the sun make sure your diligent with sunscreen anyway.
Best of luck

artistladie
08-29-2012, 11:59 AM
Thanks for the info...My hair was just starting to get thick and long again when he put me on the Mexotrexate.
The sun doesn't make me sick just weak if I'm in it too long. I wear a hat and sunscreen but do avoid being out in it too long. I love working in my flowers and garden..but I do that early or late in the day. I usually walk late in the day also its shady almost like a park.
I have done some research on the meds and it doc also put me on indomethacin 50 mg 3 times a day if needed. The side effect of this med is weight gain.. I have stopped taking it this week and went back to the IB profin. The swelling has gone down in my joints already after not taking it for a week. It's suppose to be a stronger inflamatory than IB Profin.
My husband is diebetic and has hight chlorestoral so we have cut way back on the meat...we mainly eat fish & chicken. We follow a diebetic diet ..no white flour, rice etc. I should be loosing weight not gaining.